Pharmaceutical HRT is sometimes used for preventing loss of bone following menopause; however, a growing number of users are concerned about the increased risk of breast cancer associated with long-term HRT. As such, phyto-oestrogens have been used as an alternative to prevent osteoporosis. Most research has focused on soy isoflavones, although there is some evidence that red clover-derived isoflavones may also be of benefit.
In a recent trial by Atkinson et al, loss of lumbar spine bone mineral content and bone mineral density was significantly reduced in women taking red clover-derived isoflavones (43.5 mg/day) compared to placebo in a double-blind, placebo-controlled, randomised trial in 205 women over 12 months (Atkinson et al 2004c). Bone formation markers were also significantly increased; however, no improvement in hipbone mineral content or bone mineral density was noted. A double-blind study of 46 postmenopausal women investigated the effects of a red clover isoflavone preparation (Rimostil) containing genistein, daidzein, formononetin and biochanin A after a single-blind placebo phase and followed by a single-blind washout phase. Patients were randomly assigned to receive 28.5 mg, 57 mg or 85.5 mg phyto-oestrogens daily for a 6-month period. After the test period, the bone mineral density of the proximal radius and ulna rose significantly, by 4.1% with a dose of 57 mg/day and by 3.0% with a dose of 85.5 mg/day isoflavones. The response with 28.5 mg/day isoflavones was not significant (Clifton-Bligh et al 2001).
No significant difference in bone turnover markers was apparent after 12 weeks of treatment with Promensil and Rimostil in a double-blind, placebo-controlled, randomised clinical trial in 252 menopausal women aged between 45 and 60 years (Schult et al 2004).
Was this article helpful?
Are Menopause Symptoms Playing Havoc With Your Health and Relationships? Are you tired of the mood swings, dryness, hair loss and wrinkles that come with the change of life? Do you want to do something about it but are wary of taking the estrogen or antidepressants usually prescribed for menopause symptoms?